Introduction: Thionamides are important drugs in the treatment of hyperthyroidism. Despite that, they can be associated with rare but serious complications, which require drug discontinuation.
Case report: Sixty-five-year-old woman with Graves disease, treated in 2002 with methimazole and in remission until 2012. Recurrence of Graves disease was diagnosed in March 2012 and she was started on propylthiouracil (PTU) 150 mg per day. She presented for the first time to our institution 2 months later, with fever and odynophagia. Severe agranulocytosis (neutrophils 20/ul) with upper respiratory tract infection and oral candidiasis was diagnosed, requiring hospitalization. PTU was stopped and filgrastim (G-CSF), ciprofloxacin, nistatin, prednisolone and bisoprolol were started. Lugols solution was stopped because she developed a skin rash after the first administration. During hospital stay, she developed a small vessel, pANCA positive, inflammatory vasculopathy, with multiple organ involvement (pulmonary nonspecific interstitial pneumonia; cutaneous palpable purpura and ulcerations; hematologic pancytopenia; glandular sialadenitis and acute pancreatitis; and splenic splenic infarct), and was transferred to the Intensive Care Unit. She then began metilprednisolone 1 mg/day during 3 days, maintaining prednisolone 1 mg/kg per day for the next days, with favorable evolution and resolution of organ dysfunctions. She was finally submitted to total thyroidectomy and was discharged (at D51), referenced to a Physical Medicine and Rehabilitation Center.
Conclusion: This case report illustrates two serious complications of thionamide treatment, that requires a high index of suspicion and an adequate monitoring. These diagnoses require thionamide discontinuation and establishment of a definitive treatment.